Alert archive / West Virginia / Tornado Warnings in 2014
Tornado Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 27, 2014, 5:07 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2014, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 27, 2014, 5:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:44 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
353
WFUS51 KPBZ 272107
TORPBZ
WVC049-061-103-272130-
/O.NEW.KPBZ.TO.W.0007.140727T2107Z-140727T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
WESTERN MARION COUNTY IN NORTHERN WEST VIRGINIA...
WETZEL COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 504 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS NEAR WILEYVILLE...MOVING EAST AT 40 MPH.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
* LOCATIONS IMPACTED INCLUDE...
WILEYVILLE... PINE GROVE... KNOB FORK...
BIG RUN... EARNSHAW... CURTISVILLE...
METZ... MANNINGTON... GRANGEVILLE...
FESTUS... FARMINGTON... WORTHINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3943 8027 3944 8037 3960 8077 3972 8073
3962 8012 3940 8022
TIME...MOT...LOC 2107Z 290DEG 33KT 3963 8065
$$
072 follow-up statements
998
WWUS51 KPBZ 272118
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SUN JUL 27 2014
WVC049-061-103-272130-
/O.CON.KPBZ.TO.W.0007.000000T0000Z-140727T2130Z/
MONONGALIA WV-MARION WV-WETZEL WV-
518 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR WETZEL...
MARION AND MONONGALIA COUNTIES...
AT 517 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BIG RUN...MOVING EAST AT 30 MPH.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
* LOCATIONS IMPACTED INCLUDE...
BIG RUN... EARNSHAW... CURTISVILLE...
METZ... MANNINGTON... GRANGEVILLE...
FESTUS... FARMINGTON... WORTHINGTON...
MONONGAH... GRANT TOWN... MCCURDYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR
WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3940 8022 3943 8027 3944 8037 3954 8061
3965 8055 3962 8014 3962 8012
TIME...MOT...LOC 2118Z 286DEG 27KT 3957 8051
$$484
WWUS51 KPBZ 272131
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT SUN JUL 27 2014
WVC049-061-103-272142-
/O.EXP.KPBZ.TO.W.0007.000000T0000Z-140727T2130Z/
MONONGALIA WV-MARION WV-WETZEL WV-
531 PM EDT SUN JUL 27 2014
...THE TORNADO WARNING HAS EXPIRED FOR WETZEL...MARION AND MONONGALIA
COUNTIES...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR
WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
LAT...LON 3940 8022 3943 8027 3944 8037 3954 8061
3965 8055 3962 8014 3962 8012
TIME...MOT...LOC 2118Z 286DEG 27KT 3957 8051
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 27, 4:08 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 27, 4:08 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 408 PM EDT SUN JUL 27 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE...WILL PLAGUE THE UPPER OHIO REGION THROUGH THIS EVENING. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... MULTIPLE MESOSCALE FORCED BOUNDARIES SEEM TO BE LAYING OUT ACROSS THE FORECAST AREA THIS EVENING...AND SEEM TO BE THE MAIN FOCI FOR STORM INITIATION AS OF THIS HOUR. THE FIRST OF THESE SEEMS TO EXTEND GENERALLY FROM NEW PHILADELPHIA EASTWARD...AND HAS A FAIRLY DISCERNIBLE MESOLOW TRACKING DOWN IT ASSISTING WITH ASCENT. ANOTHER NEWER LINEAR FEATURE CAN ALSO BE NOTED ON RADAR ALONG THE SOUTHERN TIER OF THE FORECAST AREA...AND GIVEN RUC/NAM DATA...THIS IS LIKELY THE RADAR MANIFESTATION OF AN AREA OF 850 MB CONVERGENCE THAT SHOULD BE MOVING THROUGH THE SOUTHERN TIER OF THE AREA THIS EVENING. AS SUCH...WIDESPREAD THUNDERSTORMS ARE DEVELOPING IN THESE AREAS...WITH STILL SCATTERED TO NUMEROUS COVERAGE ELSEWHERE GIVEN MODERATE INSTABILITY AND A FAVORABLE SHEAR PROFILE. TRAINING DOWN THESE AREAS OF ENHANCED FOCUSING FOR THUNDERSTORMS IS POSSIBLE THROUGH THE EVENING...SO THE FLASH FLOOD THREAT IS NON- ZERO...PARTICULARLY ACROSS AREAS FROM PITTSBURGH SOUTH AND EAST...WHERE LAST NIGHT'S RAINFALL WAS LOCALLY SIGNIFICANT. OTHERWISE...A FAVORABLE SHEAR PROFILE THROUGH THE EVENING WILL CONTINUE TO MAKE UP FOR A LACK OF SIGNIFICANT INSTABILITY...AND GIVEN CONVERGENCE ALONG THE ESPECIALLY SOUTHERN TIER OF THE FORECAST AREA...THE CHANCE OF ROTATING THUNDERSTORMS IS STILL GOOD. AS IS THE CASE WITH THESE...LARGE HAIL/DAMAGING WINDS/ISOLATED TORNADOES WILL BE POSSIBLE. SPC HAS ISSUED A TORNADO WATCH UNTIL 9 PM FOR THIS. THE MID-LEVEL LOW WILL CONTINUE TO DROP TOWARD THE AREA OVERNIGHT. THIS WILL CONTINUE TO KEEP THE MID-LEVEL UNSTABLE EVEN AS THE LOWER LEVELS BEGIN TO BECOME UNFAVORABLE FOR SURFACE-BASED CONVECTION. WITH STRONG LAPSE RATES ALOFT CONTINUING...HOWEVER...SHOWER AND ISOLATED THUNDERSTORM CHANCES LOOK TO CONTINUE FOR MUCH OF THE NIGHT. FRIES && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... MOISTURE WILL CONTINUE TO WRAP AROUND THE EXITING TROUGH ON MONDAY...KEEPING IN THE RISK FOR SHOWERS. ATMOSPHERE IS NOT SHOWING A GREAT DEAL OF INSTABILITY MONDAY AND WITH LOTS OF CLOUD COVER...STORM THREAT SHOULD BE GREATLY REDUCED. SHOWERS WILL END MONDAY NIGHT...AND MUCH COOLER AIR WILL DIVE SOUTHWARD OVER THE UPPER OHIO VALLEY. TUESDAY SHOULD SEE AN INCREASE IN SUNSHINE...BUT WITH BELOW NORMAL TEMPS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HIGH PRESSURE UNDER UPPER LEVEL TROUGH WILL PROVIDE A COOL AND COMFORTABLE MIDWEEK. ANOTHER WEAK COLD FRONT MAY BRING SHOWERS THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. WARMER AIR AND THE RISK FOR SHOWERS FOR THE BEGINNING OF THE WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... STG TO SVR TSTMS ARE EXPECTED INTO ERLY EVE WITH ADVNG LOW PRES. TEMPO TSTM MENTIONS HAVE BEEN INCLUDED FOR ALL PORTS. THEREAFTER...EXPECT MVFR TO DEVELOP OVRNGT IN ST/SC AND SHWRS. OUTLOOK.../MONDAY THROUGH THURSDAY/... RSTRNS ARE LIKELY MON AS A CDFNT CROSSES THE RGN. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 27, 1:49 PM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 149 PM EDT SUN JUL 27 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-281800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 149 PM EDT SUN JUL 27 2014 ...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 27, 4:02 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT SUN JUL 27 2014 OHZ068-069-272045- MONROE OH-NOBLE OH- 402 PM EDT SUN JUL 27 2014 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE AND MONROE COUNTIES... AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SARAHSVILLE... MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SARAHSVILLE... SUMMERFIELD... LEWISVILLE... WOODSFIELD... ANTIOCH... ROUND BOTTOM... CAMERON... BENWOOD... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 3984 8087 3962 8091 3975 8151 3988 8147 07
Special weather statement, Jul 27, 4:12 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 412 PM EDT SUN JUL 27 2014 OHZ050-PAZ020-021-029-WVZ001>003-272115- ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV- WASHINGTON PA- 412 PM EDT SUN JUL 27 2014 ...A STRONG THUNDERSTORM WILL AFFECT BROOKE...EAST CENTRAL JEFFERSON...NORTHEASTERN OHIO...NORTHERN WASHINGTON...SOUTHEASTERN HANCOCK...SOUTHERN BEAVER AND WESTERN ALLEGHENY COUNTIES... AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AVELLA... MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... WELLSBURG... WEIRTON... SUN VALLEY... FRANKLIN... FOLLANSBEE... COLLIERS... BETHANY... TORONTO... STEUBENVILLE... MINGO JUNCTION... BRILLIANT... AVELLA... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4064 8008 4029 7987 4011 8055 4044 8074
Local storm report, Jul 27, 4:27 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 SE SLIPPERY ROCK 41.05N 80.03W
07/27/2014 E0.75 INCH BUTLER PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ1401759
AMILLERSpecial weather statement, Jul 27, 4:40 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 440 PM EDT SUN JUL 27 2014 PAZ008-009-014-015-022-272130- ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-VENANGO PA- 440 PM EDT SUN JUL 27 2014 ...STRONG THUNDERSTORMS WILL AFFECT THE AREA... AT 438 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CLINTONVILLE TO SLIGO...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... CLINTONVILLE... EMLENTON... KENNERDELL... KNOX... SENECA... VAN... FRYBURG... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4153 7958 4140 7928 4109 7959 4122 7994 07
Local storm report, Jul 27, 4:56 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG WORTHINGTON 40.84N 79.63W
07/27/2014 ARMSTRONG PA 911 CALL CENTER
TREES DOWN ON POWERLINES AT 627 N. CHERRY ST. IN
WORTHINGTON
&&
EVENT NUMBER PBZ1401760
RCCLocal storm report, Jul 27, 4:58 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG NEW MARTINSVILLE 39.66N 80.86W
07/27/2014 WETZEL WV 911 CALL CENTER
MULTIPLE TREES DOWN IN NEW MARTINSVILLE
&&
EVENT NUMBER PBZ1401761
RCCThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:44 PM EDT | Special Weather Statement | PBZ | Brooke | 46 min |
| Jul 27, 4:12 PM EDT | Special Weather Statement | PBZ | Brooke | 63 min |
| Jul 27, 4:34 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 41 min |
| Jul 27, 5:36 PM EDT | Special Weather Statement | PBZ | Marion, Preston | 39 min |
| Jul 27, 6:16 PM EDT | Areal Flood Warning | PBZ | Marion, Monongalia, Preston | 3 hr |
Nearby
Tornado Warnings in West Virginia, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.